Alert archive / Washington / Flash Flood Warnings in 2015

Flash Flood Warning 17, NWS Spokane, WA

July 7, 2015Chelan County, Washington

NWS Spokane, WA issued this flash flood warning at Jul 7, 2015, 5:03 PM PDT for Chelan County, Washington. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2015, 5:03 PM PDT (00:03 UTC)
Expired
Jul 7, 2015, 8:00 PM PDT
In force
3 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

County Chelan County, WA

The radar

The Seattle radar (KATX), 145 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 00:00Z, 0.1 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 00:00Z on 2015-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 00:00Z on 2015-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

157 
WGUS56 KOTX 080003
FFWOTX
WAC007-080300-
/O.NEW.KOTX.FF.W.0017.150708T0003Z-150708T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
503 PM PDT TUE JUL 7 2015

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL CHELAN COUNTY IN NORTH CENTRAL WASHINGTON...

* UNTIL 800 PM PDT
    
* AT 459 PM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY. EXCESSIVE RAINFALL OVER THE BURN SCAR WILL RESULT 
  IN DEBRIS FLOW MOVING THROUGH THE ENTIAT RIVER DRAINAGE. THE 
  DEBRIS FLOW CAN CONSIST OF ROCK...MUD...VEGETATION AND OTHER LOOSE 
  MATERIALS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  COTTONWOOD CAMPGROUND AND SILVER FALLS CAMPGROUND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

MOVE AWAY FROM RECENTLY BURNED AREAS. LIFE THREATENING FLOODING OF
CREEKS...ROADS AND NORMALLY DRY ARROYOS IS LIKELY. THE HEAVY RAINS
WILL LIKELY TRIGGER ROCKSLIDES...MUDSLIDES AND DEBRIS FLOWS IN STEEP
TERRAIN...ESPECIALLY IN AND AROUND THESE AREAS.

THE AFFECTED AREAS ARE THE CHIWAUKUM COMPLEX FIRE BURN SCARS ABOVE
ROBINSON CANYON AND TARPISCAN CREEK. HIGH INTENSITY RAINFALL ON THE
BURNED AREAS MAY CAUSE DANGEROUS FLASH FLOODING AND DEBRIS FLOWS.
RESIDENTS AND MOTORISTS IN AND BELOW THE COLOCKUM TARPS BURN SCAR...
INCLUDING THOSE THAT LIVE ALONG TARPISCAN CREEK AND MOTORISTS ON
COLOCKUM CREEK ROAD AND TARPISCAN ROAD...SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 4809 12054 4794 12045 4792 12060 4806 12070

$$

SVH
2 follow-up statements
674 
WGUS76 KOTX 080122
FFSOTX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
622 PM PDT TUE JUL 7 2015

WAC007-080300-
/O.CON.KOTX.FF.W.0017.000000T0000Z-150708T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHELAN WA-
622 PM PDT TUE JUL 7 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM PDT FOR
CENTRAL CHELAN COUNTY...

AT 617 PM PDT...DOPPLER RADAR INDICATED THE MAIN CORE OF THE  
THUNDERSTORM PRODUCING HEAVY RAIN HAS TRACKED SOUTH ACROSS THE 
WARNED AREA. NONETHELESS...THE HEAVY RAIN WILL LEAD TO FLASH 
FLOODING.

EXCESSIVE RAINFALL OVER THE BURN SCAR WILL RESULT IN DEBRIS FLOW 
MOVING THROUGH THE CHIWAUKUM COMPLEX FIRE BURN SCARS ABOVE ROBINSON 
CANYON AND TARPISCAN CREEK. THE DEBRIS FLOW CAN CONSIST OF 
ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH. 

MOVE AWAY FROM RECENTLY BURNED AREAS. LIFE THREATENING FLOODING OF
CREEKS...ROADS AND NORMALLY DRY ARROYOS IS LIKELY. THE HEAVY RAINS
WILL LIKELY TRIGGER ROCKSLIDES...MUDSLIDES AND DEBRIS FLOWS IN STEEP
TERRAIN...ESPECIALLY IN AND AROUND THESE AREAS.

&&

LAT...LON 4809 12054 4794 12045 4792 12060 4806 12070

$$

RF
341 
WGUS76 KOTX 080156
FFSOTX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
656 PM PDT TUE JUL 7 2015

WAC007-080203-
/O.CAN.KOTX.FF.W.0017.000000T0000Z-150708T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHELAN WA-
656 PM PDT TUE JUL 7 2015

...THE FLASH FLOOD WARNING FOR CENTRAL CHELAN COUNTY IS CANCELLED...

DOPPLER WEATHER RADAR SHOWS THE THUNDERSTORM THAT PRODUCED THE HEAVY 
RAIN HAS WEAKENED AND MOVED FROM THE AREA.  

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO 
POSE A THREAT...ESPECIALLY FOR THE CHIWAUKUM COMPLEX FIRE BURN SCARS 
ABOVE ROBINSON CANYON AND TARPISCAN CREEK

LAT...LON 4809 12054 4794 12045 4792 12060 4806 12070

$$

RF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 4:29 PM PDT, 34 minutes earlier.

Area forecast discussion, Jul 7, 4:29 PM PDT, 34 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
429 PM PDT TUE JUL 7 2015

.SYNOPSIS....
A weak weather system will bring thunderstorms to northeast
Washington and north Idaho this evening. Drier conditions return
Wednesday with hot temperatures through Thursday. The remainder of
the week will see a slight cooling trend with and increased
chance of showers and wet thunderstorms.

&&

.DISCUSSION...
Tonight through Thursday...A weak cold front is brushing the
northwest corner of the forecast area this afternoon and this
feature will create some potential issues for the fire weather
concerns around the region. First there is the potential for abundant
lightning in and about the cores of any thunderstorms which
develop this afternoon and evening. The currently valid Red Flag
Warning for the northeastern zones and Idaho Panhandle address
this concern.

Satellite and Radar indicate a stubborn line of mid
level convection...thus far with little lightning and little rain
...running from around Inchelium to the Montana border near
Mullan Pass. there is a good chance at least a few thunderstorms
will develop this afternoon and early this evening near or along
this line...with isolated cells popping up to the north of the
line as afternoon heating promotes surface based CAPE values in
the 200 to 600 J/Kg range. The other moderate threat will be gusty
outflow winds moving south from this line during the evening hours
into the Columbia Basin. Most of the fine mesh models do not
suggest this threat...however pattern recognition and the presence
of a dry sub cloud layer suggest this threat does indeed exist
this evening. Nothing severe is expected but outflow gusts in the
30 to 40 mph range are plausible across the highway 2 corridor
from north to south and possibly into the deep basin between 6 pm
and 10 pm this evening. A few largely stationary and short lived
thunderstorms are also possible over the high Cascades.

After this evening's activity dies down overnight a generally
quiet and clear weather pattern (except for ever present smoky
areas) will return to the area with Wednesday and Thursday
featuring increasingly warm temperatures and decreasing primarily
northeast winds...shifting to terrain driven on Thursday. The
overall pattern will gradually shift to an offshore trough
promoting increasingly moist southerly flow into the
region...possibly triggering the next round of thunderstorms as
early as Thursday afternoon over the Cascades and Camas
Prairie/Blue Mountains...but the main manifestation of this
pattern shift will likely hold off until later in the forecast
period. /Fugazzi

Thursday night through Saturday...An upper level trough of low
pressure will drop south out of the Gulf of Alaska, placing the
region under moist southwest flow aloft. This will bring an
increasing chance of showers and thunderstorms to the Inland
Northwest. For Thursday night, the main threat for showers and
thunderstorms will be across the southeast zones as monsoonal
moisture pushes in from eastern Oregon. Areal coverage of convection
will increase Friday as daytime instability increases and continued
southwest flow taps into a plume of tropical moisture. At this point
it looks like the entire forecast area will be under the threat of
at least isolated showers and thunderstorms with a higher risk for
the rising terrain surrounding the Columbia Basin. Bulk shear will
be weak so organized storms with large hail are not a big concern.
Gusty outflow winds will be possible since the lower layer of the
atmosphere will be dry to start. Rather light winds through 700 mb
will mean that storms will be moving rather slowly and since there
will be ample moisture available, heavy rain will be possible with
thunderstorms. This could cause flash flooding and debris flow over
recent burn scars. Both the GFS and ECMWF show a dry slot moving
into the Cascades Friday night into Saturday, placing the focus on
the extreme eastern WA and the Idaho panhandle.

Increased cloud cover and scattered precipitation will place daytime
temperatures on a slight cooling trend while remaining above
seasonal normals. Overnight lows will remain quite mild. /Kelch

Saturday night through Tuesday: The weather pattern looks to
remain unsettled into early next week. A broad upper level trough
of lower pressure will reside just off the western coastline of
North America. Shortwave disturbances will push across the region
in a moist southwesterly flow pattern. This is expected to result
in a chance for showers and thunderstorms across much of the
region. The timing for each disturbance is still uncertain at this
time, but best chances will be during the peak heating hours of
the afternoon and early evening. Thunderstorms will likely be wet
and will pose a flash flood threat for burn scars. The good news
is that models indicate a stronger steering flow for this period.
This should limit the time any one storm lingers over an area. The
potential for some stronger storms will also be there, but
uncertainty is too high to have much confidence in when and where
stronger storms may develop at this time. A southwesterly flow
pattern typically will favor the ID Panhandle and extreme
southeast portion of WA. Temperatures will also be much cooler
than what has been felt so far this summer. With that said,
temperatures are only going to cool back down into the 80s, which
will be right around seasonal normals. /SVH

&&

.AVIATION...
00Z TAFS: Scattered showers with isolated thunderstorms have
developed across the northern mountain zones, and are drifting
south. Radar trends show a possibility of some convection reaching
the KGEG-KCOE corridor before 03z. High based cumulus over the
KLWS area may produce VCSH. Otherwise most other TAF sites may
escape the convection. Expect VFR and high level clouds this
evening, followe by clearing. Winds will turn out of the
north/northeast as front slow sinks southward. This wind switch
coupled with any thunderstorm outflow may lead to gusty
conditions. Anticipate less wind and cloud cover after 08z and
into Wednesday. /rfox.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        66  94  67  96  70  93 /  20   0  10  10  10  20
Coeur d'Alene  62  92  61  95  64  92 /  50   0  10  10  10  30
Pullman        56  92  57  94  62  89 /  20   0  10  20  20  30
Lewiston       68  99  69 100  72  96 /  10   0  10  20  20  30
Colville       60  97  60 100  62  97 /  30   0   0  10  10  20
Sandpoint      54  90  54  94  57  91 /  50   0  10  10  10  30
Kellogg        56  90  56  93  62  90 /  50   0  10  10  10  40
Moses Lake     69 100  67 102  71  97 /  10   0   0  10  10  10
Wenatchee      74 101  75 102  75  96 /  20   0   0  10  10  20
Omak           66 100  68 102  68  99 /  20   0   0  10  10  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning until 9 PM PDT this evening for Northern and
     Central Idaho Panhandle (Zone 101).

WA...Red Flag Warning until 9 PM PDT this evening for East Washington
     Northeast (Zone 686)-East Washington Okanogan Highlands
     (Zone 687).

&&
Hazardous weather outlook, Jul 7, 5:09 AM PDT, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
509 AM PDT TUE JUL 7 2015

IDZ001-004-WAZ037-038-042-043-081400-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
509 AM PDT TUE JUL 7 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

A threat of showers and thunderstorms will bring a chance for
lightning which may result in new wildfire starts. Storms will be
most numerous in the northern Idaho Panhandle and northeast
Washington.

Additionally, gusty and erratic winds are possible with any
thunderstorms and with the passage of the system. If realized
it may lead to rapid fire growth.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Friday to Monday..scattered showers and thunderstorms will be a
risk...especially in the afternoon and early evening hours. There
the potential some may produce locally moderate to heavy rain and
be slow-moving or persistent. As a result there will be some risk
for flooding or debris flows, especially over burn scars.

IDZ002-003-WAZ033-035-036-081400-
COEUR D'ALENE AREA-IDAHO PALOUSE-WASHINGTON PALOUSE-
UPPER COLUMBIA BASIN-SPOKANE AREA-
509 AM PDT TUE JUL 7 2015

This Hazardous Weather Outlook is for portions of North Idaho...
East Central Washington...Northeast Washington and Southeast
Washington.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms are expected to develop over the northern mountains
this afternoon. Some of these storms will have the potential to
move off the mountains and into the Columbia Basin and Palouse
region. These storms would have the capability to produce
lightning along with gusty winds.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Friday to Monday..scattered showers and thunderstorms will be a
risk...especially in the afternoon and early evening hours. There
the potential some may produce locally moderate to heavy rain and
be slow-moving or persistent. As a result there will be some risk
for flooding.

IDZ026-027-WAZ031-032-034-041-044-081400-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
MOSES LAKE AREA-WENATCHEE AREA-WATERVILLE PLATEAU-
509 AM PDT TUE JUL 7 2015

This Hazardous Weather Outlook is for portions of North Central
Idaho...Central Washington...East Central Washington...North
Central Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Friday to Monday..scattered showers and thunderstorms will be a
risk...especially in the afternoon and early evening hours. There
the potential some may produce locally moderate to heavy rain and
be slow-moving or persistent. As a result there will be some risk
for flooding.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 2:45 PM PDTFire Weather WatchOTX40 hr

Nearby

Flash Flood Warnings in Washington, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.